Kansas, 2016

Hail and Damaging Wind in Kansas, July 14, 2016

July 14, 2016 · NWS DDC · 3 events in 2 counties and zones

A weak short wave trough was moving across the area during the early morning and produced showers and thunderstorms. A few of the storms became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak short wave trough was moving across the area during the early morning and produced showers and thunderstorms. A few of the storms became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 2:11 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 2:11 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
311 AM CDT THU JUL 14 2016

.SYNOPSIS...
Issued at 247 AM CDT Thu Jul 14 2016

West-northwesterly mid to high level flow, a stalled out frontal
boundary, moist low level upslope flow on the cool side of the
front and plenty of instability is a prescription for periodic
thunderstorm clusters in the summer. This pattern will continue
through Friday before upper level ridging builds across the
central plains.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM CDT Thu Jul 14 2016

Thunderstorms will be ongoing across central and parts of
southwest Kansas this morning as weak shortwave trough passes.
There could be a rejuvenation of storms this afternoon
if the lower levels recover from this morning's stabilizing cool
thunderstorm outflow. If surface based thunderstorms develop with
daytime heating, then these could be severe with very large hail
and possibly even a tornado or two based on the strongly veering
wind profile. However, there is tremendous uncertainty in this
scenario and much more will be known by mid-morning as overnight
thunderstorms die off. Highs today are problematic due to
uncertainty with degree of cool thunderstorm outflow this morning.
Highs should be mostly in the 80s, with some readings near 90
along the Oklahoma state line where the affects of morning
convection will be less.

.LONG TERM...(Friday through Wednesday)
Issued at 247 AM CDT Thu Jul 14 2016

Another thunderstorm cluster is possible Friday evening as west-
northwesterly mid level flow persists. These could be severe as
well but the details of this event will be strongly modulated by
what happens with the lower level airmass leading up to Friday. A
warming trend can be expected with highs climbing well into the
90s for the weekend with very small chances for thunderstorms
Saturday. Next week looks mainly dry with temperatures from 95 to
100 degrees just about every day. Some readings over 100 degrees
are possible later next week after the ground dries out well from
previous rains and humidity levels gradually go down. However,
given the relative wetness we have seen this spring and early
summer, reaching well over 100 degrees may continue to be hard to
obtain in places like Dodge City and Garden City unless we can
achieve over a solid week without rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1258 AM CDT Thu Jul 14 2016

Low level moist easterly upslope flow will continue through the
period. There is a chance of thunderstorms at the TAF sites after
08z. VFR conditions can be expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  65  86  66 /  40  40  40  50
GCK  88  64  86  66 /  30  20  40  50
EHA  93  64  88  65 /  30  20  20  20
LBL  91  65  88  66 /  40  30  30  30
HYS  85  65  86  66 /  80  30  40  40
P28  89  69  88  68 /  60  60  50  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Jul 14, 3:14 AM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT THU JUL 14 2016

KSZ030-031-043>046-061>066-074>081-084>090-150915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
414 AM CDT THU JUL 14 2016 /314 AM MDT THU JUL 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS MORNING AND THESE STORMS COULD BE
MARGINALLY SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS
HIGH AS 60 MPH. THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON WITH
DAYTIME HEATING. THESE STORMS COULD CONTAIN HAIL FROM QUARTER TO
GOLFBALL SIZE AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY
NIGHT. THESE COULD BE SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

JF

In the hours before

Special weather statement, Jul 14, 4:06 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 AM CDT THU JUL 14 2016

KSZ063-076-077-141100-
FINNEY KS-GRAY KS-HASKELL KS-
506 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY AND NORTHERN
HASKELL COUNTIES UNTIL 600 AM CDT...

AT 505 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
VERY NEAR PIERCEVILLE...MOVING NORTHEAST AT 35 MPH. OTHER STRONG
THUNDERSTORMS WERE RAPIDLY DEVELOPING JUST WEST OF GARDEN CITY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...CIMARRON...HOLCOMB...PIERCEVILLE...INGALLS...ENSIGN...
CHARLESTON...PLYMELL AND KALVESTA.

LAT...LON 3764 10101 3823 10103 3824 10025 3765 10024
TIME...MOT...LOC 1005Z 244DEG 30KT 3788 10065

KRUSE
Special weather statement, Jul 14, 4:12 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 AM CDT THU JUL 14 2016

KSZ061-062-141045-
KEARNY KS-HAMILTON KS-
512 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES UNTIL 545 AM CDT/445 AM MDT/...

AT 511 AM CDT/411 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25 MPH.
OTHER STRONG THUNDERSTORMS WERE DEVELOPING NORTH OF LAKIN INTO
NORTHERN KEARNY COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD.

LAT...LON 3826 10204 3826 10112 3798 10111 3818 10204
TIME...MOT...LOC 1011Z 243DEG 21KT 3824 10180

KRUSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
July 14, 4:30 AM CST
Where
Finney County, 0.54 mi W of Garden City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.970, -100.880

Hail, Gray

When
July 14, 6:32 AM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
0.88 in hail
Reported by
Public
Coordinates
37.600, -100.440

Thunderstorm Wind, Gray

When
July 14, 6:32 AM CST
Where
Gray County, 1.49 mi SSE of Montezuma
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.580, -100.440

Two power poles were blown down by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652952, 652953, 652954.